How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4484
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

What are the drug interactions between imiprimine (trofanil)

Resolved Question:

What are the drug interactions between imiprimine (trofanil) and adderall when prescribed for adhd? Does one increase or decrease the effect of the other? When used together, what are the most common side effects? I have read about possible cardiac side effects associated with imiprimine. Are these rare? Does adderall increase this risk? What are the benefits of taking these drugs together?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.
Hi there,

Welcome to Just answer !

Well, when Adderall ( amphetamines) and Tricyclic anti depressants ( TCAs ) like Imipramine are used together , then both these drugs increase each others activity and potentiate actions of the other drug.First , Adderall increases the activity of TCAs like imipramine ,and this imipramine with increased activity will increase the concentration of dextro amphetamines in the brain and heart , thereby potentating the effects of adderall ( amphetamines ) in the heart , and thus causing cardiac side effects such as Increased heart rate ( tachycardia ) , increased blood pressure ( hypertension) , palpitation , Myocardial infarction ( cardiac arrest ) , sudden death.

Since we have beter alternative anti depressants than imipramine and other TCAs , in the form of SSRI anti depressants such as Paxil ( paroxetine ) , Zoloft ( sertraline) , Prozac (fluoxetine ) , which do not cause any harmful interactions with ADDERALL, UNLIKE IMIPRAMINE, THEN WHY TO TAKE RISK.

So, i suggest you switch over to one of the mentioned above SSRI anti depressants , and get started on it , and avoid any untoward side effects which are produced by the combination of adderall and imipramine.

I hope my answer serves your query according to your satisfaction.

I wish you best of health.

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

Customer: replied 7 years ago.

Do you know of any statistical data on the frequency of side effects when these drugs are used together?

To clarify, I believe the doctor is prescribing the imipramine, not so much as an anti-depressant (as I am not depressed), but to allow for a decrease in the dosage of adderall. Does this make sense?

I guess I am just wondering if the imipramie (25mg) is going to react with the adderall (20 mg) too much, causing lack of sleep, anxiety, or any other unwanted effects. The imipramine is prescribed to be taken at night.

I appreciate you help. thanks.

Expert:  Dr. Kaushik replied 7 years ago.
Well, i believe your doctor is trying to decrease the dose of adderall , keeping into consideration that imipramine , as mentioned above in the previous post increases the concentration of amphetamines ( adderall) in the brain , which means that at lower dose same effect will be produced , well , this kind of titration is not usually done , as by adding imipramine with adderall, the cardiac side effects will also increase . And , to add a TCA anti depressant for accentuating the action of adderall is not adviable , as this imipramine can have its own side effects .

I hope you understand my point of view , as all i want to convey here is that , use of these two drugs can be dangerous .

I am mentioning a link below which will throw more light on the harmful interactions of adderall and imipramine that is Tricyclic Anti depressants . ( see side effects and drug interactions)

I hope this helps.

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

Dr. Kaushik and other Mental Health Specialists are ready to help you